Alert archive / Montana / High Wind Warnings in 2020
High Wind Warning 11, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Oct 10, 2020, 3:20 AM MDT. It took effect at Oct 11, 2020, 12:00 AM MDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2020, 3:20 AM MDT (09:20 UTC)
- In effect from
- Oct 11, 2020, 12:00 AM MDT
- Expired
- Oct 11, 2020, 2:26 PM MDT
- In force
- 14 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
767 WWUS75 KTFX 100920 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 320 AM MDT Sat Oct 10 2020 MTZ009-010-048-102200- /O.NEW.KTFX.HW.W.0011.201011T0600Z-201012T0000Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 320 AM MDT Sat Oct 10 2020 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Northern Rocky Mountain Front, Eastern Glacier and Southern Rocky Mountain Front. * WHEN...From midnight tonight to 6 PM MDT Sunday. * IMPACTS...Travel will be difficult for high profile vehicles and those pulling trailers. A few local power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ011>014-044>047-049>051-054-102200- /O.NEW.KTFX.HW.A.0013.201011T1200Z-201012T0000Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole- Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus- Meagher- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, Flesher Pass, Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Martinsdale, and White Sulphur Springs 320 AM MDT Sat Oct 10 2020 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of central, north central and west central Montana. * WHEN...From Sunday morning through Sunday afternoon. * IMPACTS...Travel will be difficult for high profile vehicles and those pulling trailers. A few local power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
4 follow-up statements
409 WWUS75 KTFX 101931 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 131 PM MDT Sat Oct 10 2020 MTZ054-102045- /O.CAN.KTFX.HW.A.0013.201011T1200Z-201012T0000Z/ Meagher- 131 PM MDT Sat Oct 10 2020 ...HIGH WIND WATCH IS CANCELLED... The High Wind Watch has been replaced by a High Wind Warning. $$ MTZ011>014-044>047-049>051-110745- /O.UPG.KTFX.HW.A.0013.201011T1200Z-201012T0000Z/ /O.EXB.KTFX.HW.W.0011.201011T0900Z-201012T0100Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole- Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Flesher Pass, Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 131 PM MDT Sat Oct 10 2020 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 7 PM MDT SUNDAY... ...THE HIGH WIND WATCH HAS BEEN CANCELLED... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of central, north central and west central Montana. * WHEN...From 3 AM to 7 PM MDT Sunday. * IMPACTS...Travel will be difficult for high profile vehicles and those pulling trailers. A few local power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ009-010-048-110745- /O.CON.KTFX.HW.W.0011.201011T0600Z-201012T0000Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 131 PM MDT Sat Oct 10 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain Front and Eastern Glacier. * WHEN...From midnight tonight to 6 PM MDT Sunday. * IMPACTS...Travel will be difficult for high profile vehicles and those pulling trailers. A few local power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
646 WWUS75 KTFX 110151 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 751 PM MDT Sat Oct 10 2020 MTZ011>014-044>047-049>051-111200- /O.CON.KTFX.HW.W.0011.201011T0900Z-201012T0100Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole- Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Flesher Pass, Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 751 PM MDT Sat Oct 10 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 7 PM MDT SUNDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of central, north central and west central Montana. * WHEN...From 3 AM to 7 PM MDT Sunday. * IMPACTS...Travel will be difficult for high profile vehicles and those pulling trailers. A few local power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && mpj $$ MTZ009-010-048-111200- /O.CON.KTFX.HW.W.0011.201011T0600Z-201012T0000Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 751 PM MDT Sat Oct 10 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain Front and Eastern Glacier. * WHEN...From midnight tonight to 6 PM MDT Sunday. * IMPACTS...Travel will be difficult for high profile vehicles and those pulling trailers. A few local power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && mpj $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
858 WWUS75 KTFX 110929 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 329 AM MDT Sun Oct 11 2020 MTZ011>014-044>047-049>051-120100- /O.CON.KTFX.HW.W.0011.000000T0000Z-201012T0100Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole- Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus- Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Flesher Pass, Rogers Pass, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 329 AM MDT Sun Oct 11 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph, with gusts up to 60 mph are occurring. * WHERE...Portions of central, north central and west central Montana. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Travel will be difficult for high profile vehicles and those pulling trailers. A few local power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && Moldan $$ MTZ009-010-048-120000- /O.CON.KTFX.HW.W.0011.000000T0000Z-201012T0000Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 329 AM MDT Sun Oct 11 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph, with gusts up to 70 mph are occurring. * WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain Front and Eastern Glacier. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Travel will be difficult for high profile vehicles and those pulling trailers. A few local power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && Moldan $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
460 WWUS75 KTFX 112026 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 226 PM MDT Sun Oct 11 2020 MTZ011>014-044>047-049>051-112130- /O.CAN.KTFX.HW.W.0011.000000T0000Z-201012T0100Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole- Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus- 226 PM MDT Sun Oct 11 2020 ...HIGH WIND WARNING IS CANCELLED... High winds are no longer expected for the warned area. However, note that winds will remain gusty through this evening and may cause minor impacts to travel. $$ MTZ009-010-048-112130- /O.CAN.KTFX.HW.W.0011.000000T0000Z-201012T0000Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- 226 PM MDT Sun Oct 11 2020 ...HIGH WIND WARNING IS CANCELLED... High winds are no longer expected for the warned area. However, note that winds will remain gusty through this evening and may cause minor impacts to travel. $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 9, 11:55 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Oct 9, 11:55 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1155 PM MDT Fri Oct 9 2020 Updated Aviation Discussion .SYNOPSIS... High temperatures will continue to run well above normal across the region through Saturday. Strong southwest to west winds are then expected by Saturday afternoon ahead of and behind a Pacific cold front, which will lead to critical fire weather conditions for some locations Saturday afternoon and evening. Windy and much cooler conditions, along with scattered showers and mountain snow will move in behind the front for Saturday night and Sunday. && .UPDATE... With high level clouds moving into the area, increased cloudiness to come more in line with current conditions. Re-ran forecast builder; otherwise, no further updates will be made to the forecast, at this time. - Fogleman && .AVIATION... 1155 PM MDT Fri Oct 9 2020 (11/06Z TAF Period) Main impact to aviation through Saturday afternoon will be increasing winds ahead of a Pacific cold front that crosses the region late Saturday afternoon and early evening. SW surface winds increase to 20-30kts by mid-day Saturday for most areas with gusts to 40 kts likely late Saturday afternoon and evening preceding the front and following as winds shift to westerly. Clouds increase on Saturday as well, initially at higher levels, with lower to mid level cloud-cover spreading east with the frontal passage late Saturday. Precipitation develops aver western MT Saturday afternoon with a period od showers possible across SW MT terminals following the frontal passage Saturday evening. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 613 PM MDT Fri Oct 9 2020/ Primary forecast concerns will be the elevated to critical fire weather conditions on Saturday, along with strong wind potential for both Saturday and Sunday. . Remainder of this afternoon through Saturday...Breezy and warm conditions are now being observed across much of the region as the cold front from this morning lifted north of the CWA as a warm front. Breezy southwesterly winds may persist over the plains during the overnight, which may keep low temperatures a bit warmer in these areas. Attention then turns to Saturday morning, as an upper level shortwave and its attendant cold front move over the Pacific Northwest. This will increase cloud cover, especially west of a Havre to Bozeman line, and may help to hold temperatures back slightly compared to areas to the east, though highs will continue to run well above climatological norms at all locations. Increasing low to mid-level winds ahead of and behind the eastward advancing cold front will bring breezy to windy conditions to the region on Saturday, especially to the plains of Central and North Central Montana and north-south orientated valleys of Southwest Montana, where winds could gust 40 to 55 mph. Continued to hold off on high wind highlights, though some ridge top areas and a few north to south orientated valley areas could approach high wind criteria, especially with the passage of the Pacific cold front Saturday afternoon/evening. Winds can be strong and gusty over the plains as well, and this validates the continuation of Saturday afternoon's Red Flag Warning for the southeastern two thirds of the CWA. Increasing Pacific moisture due to westerly upslope flow will allow for precipitation to develop along the Continental Divide by early afternoon, with precipitation chances expanding further east along and behind the Pacific cold front Saturday afternoon/evening. - RCG/Moldan Saturday night through Sunday night...A strong upper level jet from the Pacific will then deliver a series of mid-level disturbances east across the region with the initial mid level trough moving into the region Saturday night with Pacific cold front at the surface moving east across the area Saturday evening. Behind the front, winds shift to the west as much cooler air moves in Saturday night. Afternoon temperatures on Sunday could be 20 degrees colder than that of Saturday. Cooler but continued windy conditions are maintained through Monday as additional disturbances move through the region in a fast WNW flow aloft. The winds aloft appear to peak during the AM hours which will keep the potential for 35 to 50 mph wind gusts possible during the morning, with the strongest winds over along the Rocky Mountain Front and the north-central plains. Even though winds aloft diminish during the afternoon, cold air advection and boundary layer mixing will likely keep the strong gusty winds going through sunday evening. Precipitation with the initial frontal passage and disturbance moving through the area Saturday night will be most widespread across the mountains near the continental divide with a period of showers likely accompanying the frontal passage as it progresses east across central and SW MT and only scattered light precipitation with the frontal passage across north-central MT. Snow levels fall quickly behind the front Saturday night to as low as around 4000 to 5000 ft by Sunday morning. Some passes could see minor snow accumulation, especially over the Continental Divide but impacts to road surfaces should be minimal road surfaces. Additional precipitation can be expected Sunday and Sunday night but mainly limited to the mountain areas and along the Divide. Monday through Next Friday...Forecast certainty remains low for this period as deterministic models struggle with run to run consistency, which erodes confidence in their ensemble counterparts. However, the latest trend feature a series of disturbances moving quickly east across the region in fast west to northwest flow from the Pacific as broad troughing gradually shifts east of the region and ridging redevelops off the west coast by late next week. The expected pattern should produce breezy to windy periods as temperatures remain near or slightly below normal. The windiest days appear to be Monday and Wednesday, which will need monitoring. Precipitation forecasts are likely to evolve in the coming days as models settle down over the next few days. RCG/Hoenisch && .FIRE WEATHER... Elevated to critical fire weather conditions are once again expected this Saturday due to strong southwest winds, warm temperatures, and low humidity; with the most critical fire weather conditions expected across fire weather zones 113/115/117/118 where a Red Flag Warning is now in place. While increasing upper level cloud cover is expected on Saturday ahead of an eastward advancing Pacific cold front, deep mixing ahead of the cold front will allow for strong mid- level winds to translate down to the surface. These strong southwest winds are expected to become sustained at 20-30 mph by the afternoon hours on Saturday, with gust up to 40 mph. Dry to very dry air in the low to mid-levels will also mix down to the surface Saturday afternoon, with locations currently encompassed by the Red Flag Warning expected to fall below 20% and possibly as low as 10%. Moisture recovery tonight (Friday night) could be especially bad in thermal belt locations, which will further exacerbate the fire weather conditions going into the daylight hours on Saturday. The strong southwest winds will continue into the evening hours Saturday even behind the Pacific cold front, but relative humidity values will begin to increase along with increasing precipitation chances, especially across/in the mountains. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 48 72 40 55 / 0 10 30 10 CTB 47 65 38 51 / 0 20 30 30 HLN 41 70 40 54 / 0 20 60 20 BZN 34 74 37 53 / 0 10 60 30 WYS 19 65 28 43 / 0 10 90 50 DLN 37 69 33 49 / 0 20 60 30 HVR 45 74 40 57 / 0 0 10 30 LWT 44 79 40 52 / 0 0 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Saturday Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Deerlodge/Western Beaverhead National Forest... Eastern Beaverhead National Forest...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties. Red Flag Warning from noon to 9 PM MDT Saturday Gallatin National Forest. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 3:20 AM MDT | High Wind Watch | TFX | 10 hr |
Nearby
High Wind Warnings in Montana, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.